Alert archive / West Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 102, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 22, 2024, 2:12 PM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 2:12 PM EDT (18:12 UTC)
- Expired
- May 22, 2024, 2:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:52 PM EDT, 20 minutes earlier.
Area forecast discussion, May 22, 1:52 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 152 PM EDT Wed May 22 2024 .SYNOPSIS... Unseasonably warm once again today, as high pressure exits. Cold front brings showers and thunderstorms this afternoon into Thursday. Rain chances through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 137 PM Wednesday... Thunderstorms are beginning to develop over southeast Ohio and northeast Kentucky this afternoon. A slight risk of severe weather remains in place from central WV to points north and west with the main threats being damaging wind gusts and hail. In this area, pockets of 1000-1500 J/kg of MLCAPE and 30 kts of 0-6km bulk shear will support the development of a few stronger storms. The overall best threat for severe weather today still appears to be west of our region, across central Ohio and central Kentucky, where more shear and instability will be available. There is the potential for another round of thunderstorms overnight and into Thursday morning as a shortwave approaches from the southwest. Some uncertainty exists regarding the strength of these storms, and that will depend on how much energy is dampened by this afternoon's convective activity. Some models show any convection weakening to just showers as they approach from the west by 03-06Z. There will be another threat for stronger thunderstorms Thursday afternoon with a marginal risk currently forecast by SPC. The threat level appears to be lower than today with lower instability and shear. The main threats appear to be wind and hail once again. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 AM Wednesday... A cold front will push into the area on Thursday. An upper level short wave will then cause a wave along the front, enhancing showers and thunderstorms for Thursday into Thursday night. The cold front will stall just south of the area late Thursday night/Friday morning. An upper level short wave will then interact with the front and cause a wave to move along the front Friday afternoon into Saturday. Models continue to struggle with the strength of the short wave, and hence how far north the moisture gets and how strong the dynamics are with this system. The Canadian actually keeps this system completely south of the area. A weak cold front will move into the area on Saturday. With the parent low in southern Canada, very little push and energy is available for the front in our area, thus not really providing much cool air. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 AM Wednesday... Models show a system lifting from the midwest on Sunday into the Great Lakes region on Monday. This will push a warm front across the area on Sunday, followed by a cold front on Monday. With systems nearly every day from later today into Monday, am getting increasingly concerned with the threat for flash flooding to occur for Sunday and Monday. This will be followed by an upper level wave on Tuesday in the significantly cooler air. Models still have differences during the Sunday through Tuesday time period, but generally agree on the overall features for the first time in numerous nighttime runs. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... As of 135 PM Wednesday... Showers and thunderstorms will pop up over the region this afternoon and into this evening. In any thunderstorm, visibility can drop down to IFR for a brief time and winds can gust 40-50 kts. There is low confidence in the pinpoint timing of thunderstorms, so just went with VCTS in the TAFS for now. Otherwise, VFR conditions will prevail in dry areas. There is potential for another round of thunderstorms overnight and into early Thursday morning. Fog will develop in spots overnight, especially in areas where it has recently rained. MVFR to IFR conditions are possible overnight in fog. In addition, MVFR ceilings are expected to move into the region Thursday morning after 06Z, with IFR expected in the mountains. Low stratus will stick around through late Thursday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location and intensity of showers and thunderstorms today and tonight could vary from the forecast. Development of fog and low stratus Thursday morning could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR conditions possible with showers and thunderstorms Thursday morning with a cold front. IFR possible in showers and thunderstorms Friday afternoon into Friday night and again on Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMC NEAR TERM...JMC SHORT TERM...RPY LONG TERM...RPY AVIATION...JMC
Hazardous weather outlook, May 22, 4:31 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 431 AM EDT Wed May 22 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-230845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 431 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and evening could produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flash flooding is possible Friday afternoon and Friday night, and again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 22, 12:56 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
1256 PM EDT Wed May 22 2024
KYZ101-OHZ087-221730-
Greenup KY-Lawrence OH-
1256 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT GREENUP AND NORTHWESTERN
LAWRENCE COUNTIES THROUGH 130 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Letitia, or 14 miles southwest of Portsmouth, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, South Shore, Wurtland,
Bellefonte, Hanging Rock, Brushart, Haverhill, Warnock, Grays Branch,
Pedro, and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 8307 3863 8307 3868 8303 3873 8303
3872 8298 3875 8292 3875 8288 3861 8285
3857 8281 3860 8274 3865 8277 3868 8276
3868 8271 3875 8270 3875 8266 3878 8266
3878 8263 3849 8268 3845 8275 3851 8316
TIME...MOT...LOC 1655Z 273DEG 33KT 3861 8314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KREDENSORSpecial weather statement, May 22, 1:26 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT Wed May 22 2024
KYZ101-103-OHZ086-087-221800-
Boyd KY-Greenup KY-Gallia OH-Lawrence OH-
126 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES THROUGH 200 PM
EDT...
At 125 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheelersburg to near Franklin Furnace to
near Load. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Naples, Franklin Furnace, Flatwoods, Russell, Vernon, Waterloo,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, and
Hanging Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3858 8295 3868 8287 3858 8284 3857 8281
3860 8274 3865 8277 3868 8276 3868 8270
3875 8269 3877 8223 3859 8236 3842 8265
3848 8311
TIME...MOT...LOC 1725Z 268DEG 31KT 3868 8280 3859 8287 3851 8301
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KREDENSORThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:45 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 30 min |
| May 22, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 32 min |
| May 22, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 17 min |
| May 22, 3:56 PM EDT | Special Weather Statement | RLX | Jackson | 34 min |
| May 22, 4:03 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 16 min |
| May 22, 1:26 PM EDT | Special Weather Statement | RLX | Lawrence | 34 min |
| May 22, 12:56 PM EDT | Special Weather Statement | RLX | Greenup | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2024Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.